Mitral Valve Prolapse - My 13 yr old daughter has MVP & her Dr wants to put her on Florinef for her symptoms. Are the side effects worth it?
I, personally would not give it to my child but that is just my opinion. Is she having trouble with dizziness and low blood pressure? It will cause weight gain which most 13 y/o females will not be happy about! Why is the Dr wanting to prescibe it? What are her symptoms and how bad are they? You have to decide if the benefits outweigh the risks.
It is a corticosteroid. It is indicated for Salt losing adrenogenital syndrome, Addison's disease, and postural hypertension (this is the one which pertains to your daughter). Some of the adverse reactions are: heart failure, hypertension (or high blood pressure), cardiac hypertrophy, edema, bruising, sodium and water retention, hypokalemia (low potassium), diaphoresis (sweating), allergic rash. She may have to watch her salt intake after starting this drug and she may need a high potassium diet and/or potassium supplements because it depletes potassium. It should not be used in people who are emotionally unstable or who have psychotic tendencies. Some people who are susceptable can get very unstable emotional swings and may even have psychotic episodes. Her blood pressure and electrolytes will need monitoring during therapy. She will need to weigh herself daily and report to prescriber any sudden weight gain. She will need to notify prescriber if low blod pressure, weakness, cramping or palpitations worsen or if changes in mental status occur. Mild swelling is common. She needs to avoid exposure to infections (like chickenpox or measles) and notify the prescriber if she is exposed. This will be difficult in a school aged child.
- Florinef Information for Consumers
- Florinef Information for Healthcare Professionals (includes dosage details)
- Side Effects of Florinef (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 10 Aug 2009 • 1 answer
Posted 4 Sep 2009 • 1 answer
Posted 18 Feb 2010 • 1 answer
Posted 21 Feb 2012 • 2 answers
Posted 1 Jun 2013 • 1 answer